Should you set lower LDL targets?
Fixating on only LDL often leads to treating the wrong people.
To get you answers to these questions, we've turned to Robert M. Guthrie, MD, associate director of clinical pharmacology at The Ohio State University Medical Center in Columbus. Dr. Guthrie, who lectures widely on cholesterol management, is also a professor of emergency medicine at Ohio State.
Q. A growing number of research cardiologists are saying that the lower a patient's LDL, the better. What's theevidence for this?
A. For many years, it wasn't clear whether aggressive lowering of LDL would reduce cardiac events in a dose-response fashion. The early statin trials didn't answer this question. But more recent studies indicate that cardiac events, at least in high-risk patients, are reduced by driving the LDL down to markedly lower levels, say <70 mg/dL, than to the earlier goal of <100.
Four good trials now support this strategy, including the results of the Treating to New Targets (TNT) tria published in The New England Journal of Medicine. These trials now conclusively support the notion that the LDL should be lowered to <70 in all patients with recent or remote CAD.
Q. The latest study you mention — TNT — used an extremely high dose of atorvastatin (Lipitor): 80 mg a day. Isn't that a little risky in clinical practice?
A. Yes, it is risky. In the TNT study, the increase in noncardiac deaths with the 80-mg atorvastatin dose raises interesting safety questions. One study shows that neither the rate of myopathy nor the level of liver enzymes is related to the amount of LDL reduction achieved. What does matter is which statin is used and at what dosage, particularly high doses (Am J Cardiol. 2003;92[4B]:23K-29K). The most potent LDL-lowering agent, rosuvastatin (Crestor), in doses of 10-40 mg, showed the lowest rate of myopathy in the American Journal of Cardiology paper. Therefore, an 80-mg dose of any statin appears to be too much. You can achieve the dramatic LDL reductions necessary by using the lower doses of rosuvastatin and avoid the potential toxicity of the higher doses of the other statins.
Q. Current guidelines call for an LDL <70 for “very high-risk” CHD patients. How would you describe these people?
A. These are patients with recent acute coronary syndrome (ACS), which encompasses unstable angina or an MI. In light of the new results from the TNT trial, I personally think that list of high-risk people should be expanded to cover all patients with clinically evident CHD, but of course this is not official yet.
Q. Do you think the guidelines, which are developed by an NIH panel, will be changed soon?
A. Yes. I think they'll be revised to include all patients with known CHD, not just those with ACS. I'm already following this strategy in my practice. The change entails considerable effort since many patients are candidates for aggressive LDL lowering.
Q. Is there any liability risk if a clinician ignores the guidelines?
A. I suspect that a practitioner is very vulnerable to legal action if he or she makes no effort to lower LDL in a high-risk patient. And I would assume that adherence to the guidelines might offer considerable protection should a patient have further cardiac events, such as another MI or cardiac death.
Q. What supplemental drug would you add to a statin to achieve ultra-low LDL?
A. Ezetimibe is the logical drug to add when full-dose statin therapy doesn't lower LDL enough. Lowering the LDL with niacin is very difficult, requiring very high doses (3,000 or 4,000 mg), which commonly cause side effects. The resins (cholestyramine, colestipol) can be added to further reduce LDL, but they usually have considerable side effects as well — so much so that, as with niacin, patients often won't take them.
Q. Are there any ethnic or racial differences in the way patients react to statins?
A. No differences are seen in statin metabolism among Caucasian, African-American, Afro-Caribbean, or Hispanic patients. But Asians, specifically those of Japanese and Chinese ancestry, appear to have reduced statin metabolism resulting in higher serum statin levels. Therefore, these patients should be started on lower doses of all statins and titrated slowly and carefully. I would include in this group people from Korea, the Philippines, and other southeastern Asian countries.
Q. Should ultra-low LDL also be a goal for diabetic patients?
A. Definitely. Both the evidence and the guidelines say that all diabetics should be on aggressive statin therapy with an LDL reduction of 38%-40% — and definitely to well below 100 (I prefer <80). I would have the same goal for patients with metabolic syndrome. Management of metabolic syndrome is complicated, requiring diet, exercise, and controlling other risk factors, such as high BP.
Q. What side effects of statin therapy should clinicians be most concerned about?
A. Despite what some doctors fear, statins do not cause renal toxicity directly. Statins can raise liver enzymes, an issue related to very high doses. Only when the enzymes are more than three times normal does discontinuation need to be considered. The most common side effect is muscle problems. These come in three types: (1) Myalgia: muscle pain (usually bilateral and in the major muscle groups) without creatine kinase (CK) elevation, occurring in 2%-3% of patients taking statins. (2) Myopathy: muscle pain with CK >10 times normal, occurring in 0.1% of patients on normal statin doses and requiring cessation of therapy. It is seen more commonly with more lipophilic statins, with 80-mg doses of any statin, or with combination therapy, particularly gemfibrozil. It does not correlate with the degree of LDL reduction. (3) Rhabdomyolysis, a very rare and potentially fatal reaction. It involves severe muscle pain and breakdown, dramatically elevated CK, and renal failure. Fatal rhabdomyolysis occurs in approximately 0.15 cases per 1,000,000 statin prescriptions.
Q. What kind of monitoring do statin patients require?
A. Patients should have their lipid levels tested every two to three months to determine compliance and to document lipid control. Liver function should be checked twice a year. I do not routinely check CK unless the patient complains of muscle pain.
Q. Can a low-cholesterol, low-fat diet reduce LDL?
A. Diet has almost no effect in reducing LDL. Therefore, we need to use statins as the primary therapy for LDL management, with diet as a supplementary factor. Diet is crucial, however, in managing metabolic syndrome and diabetes mellitus.
Q. What about exercise?
A. Exercise can reduce the risk of heart disease. It's crucial in controlling weight, hypertension, diabetes, and metabolic syndrome. It should also be part of the post-MI management plan. But its LDL effect is very limited. It frequently has a very positive effect in raising HDL, which may help explain some of its benefit post-MI.
Q. LDL is getting all the attention these days. Does that mean other forms of cholesterol are of less clinical significance than was once thought?
A. High LDL deserves the attention it's getting. It's the primary atherogenic factor. Trial after trial shows that lowering LDL drives down cardiac events. That said, however, low HDL remains an important independent risk factor for cardiac events. The Air Force/Texas Coronary Atherosclerosis Prevention Study indicated that aggressive statin therapy is an appropriate treatment for low HDL syndrome (JAMA. 1999;281:417-419). We do not know yet whether adding another agent to lipid therapy is beneficial — say, adding niacin to a statin.
Q. What about triglycerides?
A. Their role is controversial. I don't think triglycerides are an independent cause of cardiac events, but rather a secondary risk dependent on untreated LDL. This conclusion is supported by the epidemiologic data and by subanalyses of two clinical trials. In the studies, patients given statin therapy saw the risk from elevated triglycerides disappear, while it persisted in the placebo patients.
Mine is not a widely held view, but I'm comfortable with it. Practitioners need to remember that no trial has added fibrate to a statin to demonstrate increased event reduction, so this question remains unclear. Also, gemfibrozil is often toxic when added to a statin, so gemfibrozil should never be used with a statin.
Q. Do you have financial relationships of any kind with the manufacturers of statins?
A. I have extensive pharmaceutical ties. I'm involved in research with AstraZeneca, Bristol-Myers Squibb, Boehringer Ingelheim, and Pfizer. In addition, I'm a consultant to AstraZeneca and Oscient and a member of the speakers bureaus of Bristol-Myers Squibb, AstraZeneca, and Oscient.